Missouri, 2023Damaging Winds in Missouri, August 25 to 26, 2023
August 25 to 26, 2023 · NWS EAX · 2 events in 2 counties and zones
On the late afternoon of August 25th, a storm brought damaging wind gusts to Lee's Summit. Several hours later in the early morning hours of August 26th, a storm brought a 63 mph wind gust to St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the late afternoon of August 25th, a storm brought damaging wind gusts to Lee's Summit. Several hours later in the early morning hours of August 26th, a storm brought a 63 mph wind gust to St. Joseph Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 5:14 PM CST, 52 minutes earlier.
Area forecast discussion, Aug 25, 5:14 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
614 PM CDT Fri Aug 25 2023
.Discussion...
Issued at 159 PM CDT FRI AUG 25 2023
Key Points:
- Scattered afternoon thunderstorms ahead of a cold front could pose
an isolated strong/severe thunderstorm threat. Damaging winds and
some hail will be the main hazards.
- A complex of showers and storms moving out of Kansas could linger
into western MO early Saturday morning, but should continue to
weaken as it moves east through the day Saturday.
- Lingering precip chances should mostly remain south of the area
Sunday with cooler and drier weather expected through the next week.
Looking at afternoon mid-level water vapor imagery, the upper ridge
that has been parked over the area is regressing back to the
southwest, a subtle shortwave/vort max is ejecting into western
Nebraska, and a deeper upper low is moving across the Great Lakes
Region. Closer to the surface, a frontal boundary is draped from
southwest Kansas to central IA and is slowly moving southeast. South
of the boundary, temperatures have once again climbed into the upper
90s an low 100s with heat indicies ranging from 105 to 114 as of 18z
obs. Luckily, this will be the last day over the next week that will
see these oppressive temperatures. This afternoon will see
isolated/scattered diurnal convection, mainly along and south of I-
70. Hazards with storms will mainly be brief, heavy rainfall and
gusty winds. Forecast soundings show deep mixing and a dry sub-cloud
layer occurring this afternoon continuing to add confidence in
localized downburst potential with storms. Diurnal convection will
slowly taper off after sunset as instability wanes. A few more
isolated storms could develop this evening as the frontal boundary
moves into the area, but convergence along the front does not look
overly impressive, so not expecting anything widespread as this
sinks southeast.
By late this evening and overnight, a decaying complex of storms
associated with the diffuse shortwave in western Nebraska will shift
to the east, hugging the KS/NE border. Far eastern KS counties and
far wester MO counties could see some heavy rainfall, gusty winds
and some lightning as storms move into the area around sunrise, but
as the h85 front shifts south of the area, upper-level support
should decrease and weaken storms to just elevated showers. Much of
the day Saturday should be dry as PoPs shift south of the area with
temperatures much cooler, and topping out in the lower to mid 80s!
By Sunday, below-average temperatures will continue with some small
PoPs possible in far southwestern portions of the CWA. Trends in
models have continued to push precip south of our area with Sunday
appearing drier from run to run.
Beyond Sunday, drier weather returns with below average temperatures
expected through the next work week. Another frontal passage should
pass through the area dry Monday night into Tuesday morning, further
reinforcing the CAA into the central US! Long range guidance does
hint at mid-level ridging building back in by next weekend with a
potential return of afternoon temperatures in the 90s again...so
enjoy the cooler weather while it is here!
&&
.Climate...
------------------Friday (8/24)-----------------
RECORD FORECAST
Kansas City (MCI): 109 (1936) 101
St. Joseph: 109 (1936) 100
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 607 PM CDT FRI AUG 25 2023
At 23Z there are still a few remnant thunderstorms to the west
and the north of the CWA. These are expected to die out within a
few hours. Another round of isolated thunderstorms is anticipated
overnight into Saturday morning with the main hazard being gusty
winds. After these storms move out of the are VFR conditions are
forecasted for the remainder of the TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ025-
057-060-102>105.
MO...Excessive Heat Warning until 9 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Griesemer
Aviation...Collier
Climate...GriesemerHazardous weather outlook, Aug 25, 4:25 AM CST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Fri Aug 25 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Fri Aug 25 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Excessive heat continues with afternoon heat index values ranging
between 105 to 110. Some isolated showers and thunderstorms are
possible this afternoon and overnight. The primary hazard with these
storms is gusty winds and lightning.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms linger into Saturday morning.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 25, 5:38 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT Fri Aug 25 2023
MOZ037-260030-
Jackson MO-
638 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of southwestern Jackson
County through 730 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Lee's Summit, Raytown, Grandview, Greenwood, Lake
Winnebago and Unity Village.
This includes the following highways...
Interstate 470 between mile markers 1 and 11.
Interstate 435 between mile markers 67 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3884 9438 3884 9448 3888 9456 3900 9450
3896 9429 3883 9436
TIME...MOT...LOC 2338Z 294DEG 5KT 3892 9447
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BMWSpecial weather statement, Aug 25, 5:57 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
657 PM CDT Fri Aug 25 2023
MOZ037-043-044-260045-
Cass MO-Johnson MO-Jackson MO-
657 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northeastern Cass,
southeastern Jackson and west central Johnson Counties through 745 PM
CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenwood, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pleasant Hill, Greenwood, Lake Winnebago, Lone Jack, Baldwin Park,
Strasburg and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 9439 3891 9432 3885 9403 3865 9414
TIME...MOT...LOC 2357Z 298DEG 17KT 3885 9433
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BMWThunderstorm Wind, Jackson
- When
- August 25, 6:06 PM CST to 6:08 PM CST
- Where
- Jackson County, 1.14 mi SE of South Lee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.891, -94.353
Large tree limbs were downed in the Newberry subdivision just west of James A Reed Wildlife Area in Lee's Summit.
Thunderstorm Wind, Buchanan
- When
- August 26, 1:53 AM CST to 1:55 AM CST
- Where
- Buchanan County, (Stj)st Joseph Mem A
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.770, -94.920
The ASOS at St. Joseph Airport recorded a peak gust of 63 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138470, 1138471.